Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Albany, NY

August 2, 2002Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2002, 3:46 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 3:46 PM EDT (19:46 UTC)
Expired
Aug 2, 2002, 4:45 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS51 KALY 021946
SVRALY
CTC005-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 445 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CANAAN TO 9 MILES WEST OF
  BANTAM...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINSTED AND BANTAM AT 355 PM EDT
  TORRINGTON AND LITCHFIELD AT 400 PM EDT
  NEW HARTFORD AND BETHLEHEM VILLAGE AT 405 PM EDT
  WOODBURY CENTER AND THOMASTON AT 410 PM EDT
  OAKVILLE AT 415 PM EDT
  TERRYVILLE AT 420 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4211 7333 4142 7335 4141 7261 4210 7258

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT FRI AUG 02 2002

.DISC...
AFTR COORD WITH SPC HV ISSUED SVR TSTM WW FOR PRTNS OF THE CWA UNTIL
7 PM. MAINLY A HAIL EVENT WITH ISOLATED WIND DAMAGE EXPECTED. MAIN
PBLM WITH MOST OF THE STORMS WILL BE VRY HVY RAIN. REPORTS OF 1 TO 2
INCHES IN LESS THAN AN HOUR IS POSSIBLE.

SVR WX PARAMETERS ARE MARGINAL FOR THIS EVENT ACRS THE RGN WITH WBZ
BV 12K FT AND H8 WNDS OF 20-30 KTS. UNIDIRECTIONAL FLOW AND LACK OF
COOL AIR ALFT WILL LEAD TO JUST  GARDEN TYPE TSTMS FOR MOST OF THE
RGN. DIURNL HTG LLVL MOIST ADVCTN AND CAPE VALUES BTWN 1500-2000
ACRS THE SERN PTN OF NY AND SRN WRN NEW ENG WILL TEND TO PROVIDE THE
FOCUS FOR THE SVR WX ACRS THESE AREAS.

HV FOLLOWED THE MAV/FWC GUIDANCE SPLIT FOR THE PACKAGE WITH LITTLE
VARIATION FROM THE MODELS DUE TO TIME. AFTER CLD FRNT PASSES THIS
EVENING WE CAN EXPCT HI PRES TO BUILD INTO THE RGN FROM CNDN WITH
MNLY CLR SKIES FOR THE WEEKEND AND ABV NRML TEMPS.

.HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH
HEAVIEST AMOUNTS IN SOUTHERN VERMONT.  3-HR FFGS ARE MOSTLY IN 4 TO
4.5 INCH RANGE. HOWEVER THUNDERSTORMS...MAY PRODUCE LOCALIZED
AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO
BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS
FORECAST SAT AND SUN.

.ALY...NONE.

In the hours before

Special weather statement, Aug 2, 12:55 PM EDT, 2 hours 51 minutes before
NYZ052-059-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES...

AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

RAVENA AT 100 PM EDT...
CLIMAX AND NEW BALTIMORE AT 105 PM EDT...
COXSACKIE AT 110 PM EDT...
ATHENS AT 125 PM EDT...

RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE
EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO
BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 1:09 PM EDT, 2 hours 37 minutes before
NYZ059-060-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

CLIMAX AND NEW BALTIMORE AT 120 PM EDT...
COXSACKIE AT 125 PM EDT...
KINDERHOOK AND ATHENS AT 135 PM EDT...
HUDSON AND VALATIE AT 140 PM EDT...
STOTTVILLE AND PHILMONT AT 145 PM EDT...

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 1:18 PM EDT, 2 hours 28 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND
RENSSELAER COUNTIES...

AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2
MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM
4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST
OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

PUTNEY AND WHITINGHAM AT 125 PM EDT...
BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT...
GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT...
VERNON AND SAVOY AT 140 PM EDT...
PITTSFIELD AND DALTON AT 145 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.
Local storm report, Aug 2, 2:32 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

WASULA

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.